Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 70, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 10, 2017, 5:54 PM MST for Cochise County, Graham County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2017, 5:54 PM MST (00:54 UTC)
- Expired
- Aug 10, 2017, 6:33 PM MST
- In force
- 39 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cochise County, AZ, Graham County, AZ
The radar
The Tucson radar (KEMX), 81 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 0.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 217 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 2970 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
674
WUUS55 KTWC 110054
SVRTWC
AZC003-009-110145-
/O.NEW.KTWC.SV.W.0070.170811T0054Z-170811T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
554 PM MST THU AUG 10 2017
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Southwestern Graham County in southeastern Arizona...
Northwestern Cochise County in southeastern Arizona...
* Until 645 PM MST
* At 553 PM MST, a severe thunderstorm was located 17 miles northwest
of Willcox, moving west at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Muleshoe Ranch Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and frequent cloud to ground lightning
is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3250 10990 3232 10994 3227 11015 3233 11037
3264 11025 3260 11004
TIME...MOT...LOC 0053Z 095DEG 21KT 3241 11007
HAIL...0.75IN
WIND...60MPH
$$
Cerniglia2 follow-up statements
627
WWUS55 KTWC 110119
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
619 PM MST THU AUG 10 2017
AZC003-009-110145-
/O.CON.KTWC.SV.W.0070.000000T0000Z-170811T0145Z/
Graham-Cochise-
619 PM MST THU AUG 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MST
FOR SOUTHWESTERN GRAHAM AND NORTH CENTRAL COCHISE COUNTIES...
At 617 PM MST, a severe thunderstorm was located 26 miles northwest
of Willcox, now moving slowly north as it begins to weaken. The
storm remains capable of strong winds however hail is no longer a
threat.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly remote areas of
southwestern Graham and north central Cochise Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3250 10990 3232 10994 3231 11014 3239 11030
3264 11025 3259 11003
TIME...MOT...LOC 0117Z 095DEG 21KT 3242 11024
HAIL...<.75IN
WIND...60MPH
$$
Cerniglia810
WWUS55 KTWC 110133
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
633 PM MST THU AUG 10 2017
AZC003-009-110142-
/O.CAN.KTWC.SV.W.0070.000000T0000Z-170811T0145Z/
Graham-Cochise-
633 PM MST THU AUG 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GRAHAM AND NORTH
CENTRAL COCHISE COUNTIES IS CANCELLED...
The storm which prompted the warning north of Willcox has weakened
below severe limits, and no longer poses an immediate threat to life
or property.
Therefore the warning has been cancelled.
LAT...LON 3250 10990 3232 10994 3231 11014 3239 11030
3264 11025 3259 11003
TIME...MOT...LOC 0123Z 095DEG 21KT 3243 11035
$$
CernigliaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 1:33 PM MST, 4 hours 21 minutes earlier.
Area forecast discussion, Aug 10, 1:33 PM MST, 4 hours 21 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 133 PM MST Thu Aug 10 2017 .SYNOPSIS...Monsoon moisture has returned to the region with daily shower and thunderstorm activity continuing into next week. As a result of the increase in moisture afternoon temperatures will settle back to more average levels through the weekend. && .DISCUSSION...The 18Z sounding was rather respectable with shear and instability which results in a potential for strong, well structured storm development. Approaching MCV will help with forcing this afternoon and evening. Currently the best low level convergence is located across much of the southern most part of the forecast area where storms are beginning to develop and the best upper level divergence is across western Pima county where CA Models are indicating significant development later today. Overall feel the best "action" will occur across Pima, Santa Cruz and western most Cochise county although can't rule out a storm anywhere. As the MCV continues to move north tonight combined with the lingering moisture and left over instability all that should allow for some overnight convection here and there although would not expect it to be strong. For Friday we will likely end up with a more down day as the MCV will be north of the area leaving our area in an unfavorable location for development. That said the low level moisture combined with sunshine should be able to kick off at least some activity Friday afternoon and then mainly over higher terrain. This weekend we are expecting the activity to pick up again with a moisture surge and a weak trough for a focusing mechanism. At this range details are lacking so stay tuned. At least with all the expected activity and moisture high temperatures should be tempered some. Looking further out ahead it appears that SW flow will develop over the region allowing for drying to gradually take hold through the week. && .AVIATION...Valid thru 12/00Z. SCT-BKN clouds at 7k-12k ft AGL this afternoon/evening with scattered to numerous TSRA/SHRA persisting thru 11/05Z then ISOLD-SCT -SHRA/TSRA continuing through the night. MVFR ceilings and visibilities near stronger TSRA along with strong and gusty outflows possible with TSRA. After 11/15Z SCT-BKN 6-12k with ISOLD-SCT -TSRA/-SHRA after 11/19Z. Outside of storms SFC winds generally less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Active this evening with plenty of storms expected, especially western areas. Then Friday is expected to be more of a down monsoon day with fewer storms. Plenty of moisture will be over the area this weekend which should result in plenty of activity this weekend then slowly ramping down through next week. Humidity levels will remain elevated through at least the early part of next week with typical mid summer winds. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && PUBLIC...Cerniglia AVIATION....Cerniglia FIRE WEATHER...Cerniglia Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 10, 2:14 PM MST, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Tucson AZ
214 PM MST THU AUG 10 2017
AZZ501-502-102200-
Tohono O'odham Nation including Sells-Western Pima County Including
Ajo/Organ Pipe Cactus National Monument-
214 PM MST THU AUG 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PIMA COUNTY UNTIL
300 PM MST...
At 213 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Organ Pipe National Monument, or 42 miles west of
Sells, moving north at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Organ Pipe National Monument, Ali Chuk, Lukeville, Gu Vo and Pia Oik.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3198 11299 3216 11254 3179 11243 3178 11251
3189 11284
TIME...MOT...LOC 2113Z 160DEG 13KT 3188 11259
MeyerSpecial weather statement, Aug 10, 3:45 PM MST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Tucson AZ
345 PM MST THU AUG 10 2017
AZZ501-502-102330-
Tohono O'odham Nation including Sells-Western Pima County Including
Ajo/Organ Pipe Cactus National Monument-
345 PM MST THU AUG 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL
430 PM MST...
At 344 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles east of Ajo, or 39 miles south of Gila Bend, moving northwest
at 10 mph.
Half inch hail and wind gusts of 50 mph and blowing dust will be
possible with this storm, followed by heavy rain.
Locations impacted include...
Ajo and Why.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall will also occur with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3251 11296 3250 11265 3227 11255 3226 11289
3246 11305
TIME...MOT...LOC 2244Z 154DEG 10KT 3239 11274
MeyerLocal storm report, Aug 10, 4:48 PM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
448 PM MST THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG 5 NE DAVIS-MONTHAN AIR 32.23N 110.82W
08/10/2017 PIMA AZ TWITTER
SPEEDWAY/PANTANO... SEVERAL LARGE TREES DOWN AT APT
COMPLEX... POWER LOST
&&
EVENT NUMBER TWC1700059
RHLocal storm report, Aug 10, 5:06 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
506 PM MST THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG 6 SW ORO VALLEY 32.35N 111.04W
08/10/2017 PIMA AZ TRAINED SPOTTER
TREES DOWN ALONG INA/LA CHOLLA TO THORNYDALE
&&
EVENT NUMBER TWC1700060
RHSpecial weather statement, Aug 10, 5:11 PM MST, 43 minutes before
Special Weather Statement National Weather Service Tucson AZ 511 PM MST THU AUG 10 2017 AZZ503-507-513-110100- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales- 511 PM MST THU AUG 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE AND SOUTHEASTERN SANTA CRUZ COUNTIES UNTIL 600 PM MST... At 509 PM MST, Doppler radar was tracking a strong thunderstorm 12 miles south of Sierra Vista, moving northwest at 25 mph. Wind gusts up to 50 mph will be possible with this storm as it comes across the Mexico border toward the Huachuca Mountains. Locations impacted include... Sierra Vista, Palominas, Coronado National Memorial, Canelo, Hereford, Nicksville, Parker Canyon Lake and Ramsey Canyon Preserve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3156 11067 3157 11030 3133 10999 3133 11055 TIME...MOT...LOC 0009Z 129DEG 21KT 3137 11028 Cerniglia
Special weather statement, Aug 10, 5:17 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Tucson AZ
517 PM MST THU AUG 10 2017
AZZ502-110100-
Tohono O'odham Nation including Sells-
517 PM MST THU AUG 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
600 PM MST...
At 516 PM MST, Doppler radar was tracking a strong thunderstorm 16
miles south of Sells, moving northwest at 15 mph.
Wind gusts of 50 mph and blowing dust will be possible ahead of
this storm with a period of heavy rain right under the storm.
Locations impacted include...
Sells, Newfields, Little Tucson, Kupk, Vamori, Topawa, South Komelik,
Big Fields, San Miguel, Cowlic, Artesa, Choulic and Fresnal Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Areas of blowing dust may briefly reduce visibilities to near or
below 1 mile. If you encounter localized dense blowing dust, do not
drive into it if at all possible.
&&
LAT...LON 3172 11229 3193 11224 3201 11195 3186 11166
3153 11170
TIME...MOT...LOC 0016Z 127DEG 21KT 3169 11192
CernigliaThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 5:04 PM MST | Severe Thunderstorm Warning | TWC | Pima | 41 min |
| Aug 10, 5:11 PM MST | Special Weather Statement | TWC | Santa Cruz | 49 min |
| Aug 10, 5:12 PM MST | Blowing Dust Advisory | TWC | Pima, Pinal | 4 hr |
| Aug 10, 5:17 PM MST | Special Weather Statement | TWC | Pima | 43 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.